Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

What's causing this woman's intensely itchy rash?

Dr Mike Wyndham on yet another rash that ‘may have been caused by soap powder’

Dr Mike Wyndham on yet another rash that ‘may have been caused by soap powder'

The patient

This 82-year-old woman who lives on her own had been in hospital four weeks earlier with a chest infection that had responded well to antibiotics. She suffers from atrial fibrillation that is controlled with amiodarone and hypertension which is treated with bendroflumethazide.

Over the past fortnight she has developed an itchy rash on her trunk and limbs. The intensity varies but the rash has remained fixed with more developing lesions. Her neighbour calls you for a visit as she can't bear to watch her friend in such difficulty.

First instinct

There appeared to be lots of individual lesions that had been scratched and looked inflamed. She looked very uncomfortable. She asked if it might be caused by the soap powder. Why do people ask this? I don't think I've ever seen a rash caused by allergy to soap powder.

Differential diagnosis

• Pruritus in the elderly

• Scabies

• Drug rash

• Eczema

Dry skin is not an uncommon problem in the elderly but is more likely to occur on the lower leg. There may be obvious peeling skin or a mosaic-type appearance. The rash present was much more generalised and inflamed, making it unlikely.

Pruritus may also be the result of systemic problems such as cholestasis, renal failure, polycythaemia rubra vera, or lymphoma. However, in this situation there is usually no rash except scratch marks.

Scabies would certainly fit with the clinical picture but it seemed uncertain where she might have got the infection from.

Drugs can always cause rashes. Thiazides may cause a morbilliform rash and amiodarone may be associated with phototoxicity, vasculitis and exfoliative dermatitis. But I felt a drug rash was unlikely as she hadn't seen daylight in the past few weeks except when she was brought home from hospital and she had been on both medications for at least five years.

Finally, eczema is always a possibility where there is an itchy skin rash but, as can be seen from the image, the characteristic patches were absent.

Getting on the right track

I often use my auriscope as a magnifier when I want a close-up of rashes. Once the instrument was in hand, it then became more obvious that there were burrows present characteristic of scabies. I was somewhat perplexed as to where she may have caught the infection, until I received a phone call from the ward at the hospital where this woman had been an inpatient, telling me that there had been an outbreak of scabies on the ward.

Dr Mike Wyndham is a GP in Edgware, north London

Itchy rash

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say